The second medicine the doctor prescribed for my 5-year-old was Amphetamine ER (Adderall) 5mg. We started this new drug over a three day weekend so we could observe its effects before we sent him to school on it. We went out of town to visit friends and exchange Christmas gifts. The boy was an emotional wreck! His dad tried to take him to one of his favorite activities, a hockey game, and later that weekend he took the kids bowling. Both events were ruined because the boy would either throw an all-out fit, or start sobbing (very outside of the norm for our son) if we dared to say “no” to any of his many requests. He would get something in his head and there was no discouraging it! He’s always been strong willed, but it seemed that all of his personality traits were intensely magnified.
First thing Monday morning we called the pediatrician and told him that Adderall was “a fit a minute” and we needed to try something else. Next was Dexmethylphenidate (Focalin) 5mg twice a day. Focalin seemed to work the best, and for the longest amount of time. We thought we’d found “the one.” Three months later the teacher called and asked if we had remembered to give the boy his medicine in the morning, because the mornings had been rough for a while now, but he tends to settle down after his second dose before lunch. The pediatrician suggested doubling the dose in the morning and leaving the second dose at 5mg. I was wary about doubling the dose because the last time we raised his medication dosage he became nervous & OCD-like. I halved the second 5mg pill so he was getting 7.5 mg in the AM and 5mg at school. It didn’t make an improvement. So I did as the doctor recommended and raised his Focalin to 10mg in the AM and 5mg for second dose. Sure enough, teacher reported increased agitation and nervous, jerky hand movements. I observed some “ticking” (he would violently jerk his head to the side while playing his DS- I will probably write about this later.) Doctor brought the boy back down to the minimum dosage (5mg) of Focalin and added Guanfacine (Intunive/Tenex).
Guanfacine 1mg ( Tenex or Intunive- depending on whether your insurance will pay for the extended release tablets, ours would not.) is a non-stimulant. My research indicates that it was used for years to lower blood pressure, but only a couple of years as an ADHD medication. Guanfacine acts in the brain to decrease certain nerve signals from the brain to the blood vessels and the heart. It is supposed to work much the same way to decrease nerve impulses in the ADHD patient. The side effects are the type of side effects you’d expect from a blood pressure medication, ie. sleepiness, dizziness, possible fainting, etc. I was not thrilled. Apparently this works well in conjunction with the stimulant medication because they cancel each other out, sort of like the upper & downer effect. This medicine made the boy exhausted. He could hardly make it through dinner, usually crying to go to bed in stead of eating. And if you’ve spent much time around children, then you know that when they’re exhausted they do NOT display good behavior. I wasn’t surprised when the teacher called a week later and told me that they had been having a rough week, but I was surprised by the behavior she described to me. She told me that the boy kept disappearing from class (into the section that the kids hang their coats in, it is partitioned off by a mostly glass wall). She would find him crouched in a corner, pretending to type while grabbing what could only be described as “imaginary thoughts” out of his head and throwing them away. He told her that he was writing a story about how he, a superhero, was going to get rid of all the bad guys in the world. The teacher also told me that the boy was speaking of his brain as if it were a separate entity that was inside his head, but that it had a mind of its own. She was thoroughly creeped out. Time to call the pediatrician yet again.